Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Diabetic, on dialysis, loss of appetite, feels weak, sleeps a lot. Treatment?

Hi. My Dad is 94 y.o. He has been diabetic for at least 40 years. He has been on dialysis for the last four years, three times a week. He hasn t had a good appetite for a very long time, but he used to force himself to eat. Now he hardly eats anything; probably the only thing that is keeping him alive are the canned protein drinks. So he is getting progressively weaker and he sleeps a lot - sometimes he sleeps 16 hours or even a whole 24 hour period, then he has one better day and does get up to go to dialysis, and then the day afterward he sleeps again. My Mom has asked me to find out why he is sleeping so much and if there is anything we can do to keep him awake more (in the hopes that he will eat more and do physical therapy if he is not so sleepy). Can you please offer us any advice? Thank you!
Asked On : Sun, 27 May 2012
Answers:  1 Views:  170
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Diabetologist 's  Response

Your dad is a very elderly person and is having diabetes for pretty long time.
He is also suffering from Diabetic nephropathy for which he is undergoing dialysis.
Now he has loss of appetite and he sleeps extensively.
His elderly age, diabetic stage and his renal function all contributes to his problem.
Because he is not taking enough energy into his system he is tired and sleepy.
Frequent small easily digestible meal is advised.
Keep a watch on his fluid intake.

Answered: Mon, 13 May 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor